Acute intoxication of lidocaine and chlorpheniramine: report of one case
Related Experiment Video
Updated: Feb 23, 2026

Acetylcholine Re-Challenge After Intracoronary Nitroglycerine Administration
Published on: April 4, 2022
Yi-Ming Hua1, Chih-Hsing Hung, Yeong-Seng Yuh
1Department of Pediatrics, Tri-Service General Hospital and National Defense Medical Center, Taipei, Taiwan. guitar@ndmctsgh.edu.tw
Insights
Acute toxicity from lidocaine and chlorpheniramine occurred in a 13-month-old child after ingesting a topical medication. This case highlights the dangers of topical agents and their overdose in infants and children.
Area of Science:
- Pediatric Toxicology
- Dermatology
- Pharmacology
Background:
- Topical medications are widely used for various pediatric conditions.
- Accidental ingestion of topical agents can lead to systemic toxicity.
- Lidocaine and chlorpheniramine are common ingredients in over-the-counter topical preparations.
Observation:
- A 13-month-old child presented with acute intoxication.
- The child ingested a commercial topical agent containing lidocaine and chlorpheniramine.
- Symptoms included convulsion, coma, tachycardia, fever, and fatigue.
Findings:
- The case demonstrates severe systemic toxicity from combined lidocaine and chlorpheniramine exposure in an infant.
- Overdose of topical agents can result in life-threatening pediatric poisoning.
- Lidocaine toxicity can manifest with neurological and cardiovascular symptoms.
Implications:
- Increased awareness among parents and healthcare providers regarding the risks of topical agent ingestion in children is crucial.
- Physicians should counsel caregivers on safe storage and administration of topical medications.
- Prompt recognition and management of pediatric topical agent poisoning are essential.
Abstract:
A case of acute intoxication involving lidocaine and chlorpheniramine (an antihistamine) in a 13-month-old child after ingestion of a commercial topical agent is presented. The major toxic reaction consisted of convulsion, coma, tachycardia, fever, and fatigue. This report shows that parents and physicians should be made aware of the hazards of lidocaine and overdose of other topical agents in infants and children.
More Related Videos
Related Concept Videos
Pharmaceutical Poisoning: Potential Scenarios
Toxidromes: Clinical Features
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is...
Local Anesthetics: Adverse Effects
Once absorbed into the systemic circulation, local anesthetics can affect the organs that depend on the functioning of sodium...
Depolarizing Blockers: Pharmocokinetics
Local Anesthetics: Pharmacokinetics

